Illinois, 2009Winter Storm in Illinois, January 26 to 28, 2009
January 26 to 28, 2009 · NWS LSX · 11 events in 11 counties and zones
A winter storm dropped 6 to 10 inches of mainly snow across Southwest Illinois. There initially was a period or two of sleet as well.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dropped 6 to 10 inches of mainly snow across Southwest Illinois. There initially was a period or two of sleet as well. The heaviest snow fell in a band across Northwest Marion County into Fayette County. Vandalia reported the highest amount with 10.2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 26, 3:07 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Jan 26, 3:07 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CST MON JAN 26 2009
.DISCUSSION...
/306 PM CST MON JAN 26 2009/
MAIN CONCERN CONTINUES TO BE THE IMPENDING WINTER STORM. BASED ON
THE LATEST MODEL GUIDANCE AND GOING TRENDS...WILL BE LEAVING
WARNINGS AND ADVISORIES AS THEY ARE. GOING FORECAST CAPTURES
TIMING AND PRECIPITATION TYPE WELL...SO HAVE NOT MADE TOO MUCH
ADJUSTMENTS HERE. WILL BE CUTTING BACK A BIT ON SNOWFALL TOTALS
OVER CNTRL/NERN MO AND W CNTRL IL...BUT CONTINUE MODERATE TO HEAVY
AMOUNTS OF SLEET/SNOW/FREEZING RAIN OVER THE REST OF THE CWA.
MODEL GUIDANCE IS IN GOOD AGREEMENT WITH THE TIMING AND STRENGTH OF
SHORTWAVE TROUGH THAT WILL MOVE ACROSS THE AREA ON TUESDAY NIGHT.
HAVE A HIGH DEGREE OF CERTAINITY THAT THERE WILL BE SIGNIFICANT
ACCUMULATIONS OF ICE FROM FREEZING RAIN OVER PARTS OF REYNOLDS...
IRON AND MADISON COUNTIES IN MO...WITH A MIXTURE OF HEAVY SNOW OR
SLEET ALONG AND SOUTH OF I-44 IN MO/I-70 IN IL. THE MOST UNCERTAINTY
DEALS WITH HOW FAR NORTH TO TAKE THE MODERATE TO HEAVY ACCUMULATIONS
OF SLEET AND SNOW. THIS COULD VERY WELL BE THE SITUTATION WHERE THE
NORTHERN PART OF THE ST. METRO AREA ONLY RECEIVES A COUPLE INCHES OF
SNOW...BUT JEFFERSON AND MONROE COUNTIES RECEIVE 6+ INCHES OF SNOW
AND SLEET. THIS DEMARCATION LINE COULD END UP BEING A COUPLE OF
COUNTIES NORTH OR SOUTH OF CURRENT FORECAST.
FREEZING RAIN HAS ALREADY BEGUN TO BREAK OUT OVER ERN OK WITH LIGHT
SNOW REPORTED OVER CENTRAL MO. EXPECT PRECIPITATION TO QUICKLY
INCREASE IN INTENSITY AND AREAL COVERAGE THIS EVENING SPREAD QUICKLY
ACROSS THE AREA TONIGHT...PARTICULARLY ALONG AND SOUTH OF I-70 AND
CONTINUE INTO THE OVERNIGHT HOURS. THERE IS A DECENT AMOUNT OF
INSTABILITY THAT WILL BE AVAIALBLE WITH THIS SYSTEM HAS SEEN IN
THE 700-500MB LAPSE RATES ON THE 12Z UPPER AIR ANALYSIS AND THE
18Z KSGF SPECIAL SOUNDING. THE SUSTAINED FORCING...MID LEVEL OMEGA
/LOW- MID LEVEL MOISTURE CONVERGENCE...WILL REMAIN OVER THE SERN
THIRD OF THE CWA THROUGH TOMORROW. AS MENTIONED IN PREVIOUS
DISCUSSION...FORCING MAY BECOME WEAK ELSEWHERE SO PRECIPITATION
MAY TAPER OFF TO COMBINATION OF LIGHT SNOW/FREEZING DRIZZLE.
PRECIPITATION WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST
TUESDAY AND TUESDAY NIGHT AS THE TROUGH PASSES THROUGH.
WENT COOLER THAN GUIDANCE THE NEXT FEW DAYS BASED ON ITS WARM BIAS
THE PAST FEW DAYS AND ON EXPECTED SNOW/ICE COVER.
BRITT
EXTENDED DISCUSSION...THURS-MON
A MAJOR PATTERN SHIFT WILL TAKE PLACE DURING THE LATER PART OF THE
WEEK THROUGH NEXT WEEKEND WHICH WILL ULTIMATELY BRING A PERIOD OF
NORTHWEST FLOW AND SEVERAL COLD FRONTAL PASSAGES. AS WAS THE CASE
WITH THE LAST PERIOD OF NW FLOW...THE COLD PERIODS WILL BE COLD AND
THE WARM-UPS BETWEEN THEM COULD BE A GOOD DEAL ABOVE NORMAL.
COMPLICATING THE TEMPERATURE FORECAST DURING THIS PERIOD WILL BE THE
LASTING IMPACTS OF THE SNOW/ICE COVER FROM THE IMPENDING STORM
SYSTEM. OVERALL THE CHANCE OF MEASURABLE PCPN LOOKS QUITE LOW ATTM.
FIRST FROPA SHOULD BE ON THURSDAY WITH FLURRIES IN THE WAKE OF THE
FROPA. COLD SHOULD PERSIST ON FRIDAY WITH A DECENT TEMPERATURE
MODERATION INTO THE WEEKEND AND THEN ANOTHER FROPA LATE SUNDAY. FOR
THE MOST PART I KEPT TEMPERATURES A BIT BELOW THE MOS GUIDANCE...
ESPECIALLY ACROSS SE MO/SRN IL...DUE TO THE UNCERTAINTIES ON THE
AFOREMENTIONED SNOW AND ICE.
GLASS
&&
.AVIATION...
/1050 AM CST MON JAN 26 2009/
FOR THE 18Z TAFS...
VFR CONDTIONS SHOULD CONTINUE THROUGH 00Z...BEFORE MVFR AND IFR
CONDITIONS QUICKLY DEVELOP THIS EVENING AND CONTINUE THROUGH THE
OVERNIGHT AS SNOW OVERSPREADS THE AREA. HAVE KEPT PREVIOUS
FORECAST IN TACT WITH BEST CHANCE OF MODERATE SNOW OCCURRING THIS
EVENING. COULD SEE ANOTHER BATCH OF MODERATE SNOW TOMORROW
AFTERNOON...BUT FOR NOW WILL JUST HAVE -SN IN STL TAF. WIND WILL
REMAIN OUT OF THE NORTHEAST BETWEEN 5 AND 10 KTS.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-MADISON-
REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
STE. GENEVIEVE-WARREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR AUDRAIN-LINCOLN-MONROE-MONTGOMERY-PIKE-RALLS.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR BOONE-
CALLAWAY-COLE-MONITEAU-OSAGE.
IL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR BOND IL-CLINTON IL-FAYETTE IL-MADISON IL-MARION IL-
MONROE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MONTGOMERY IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Jan 26, 3:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST MON JAN 26 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
350 PM CST MON JAN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW WILL OVERSPREAD THE
REGION THIS EVENING AND CONTINUE THROUGH THE NIGHT. SIGNIFICANT
ICE ACCUMULATON IS EXPECTED OVER THE EASTERN OZARKS WITH SNOW AND
SLEET ACCUMULATIONS FARTHER NORTH TO INTERSTATE 44 IN MISSOURI AND
INTERSTATE 70 IN ILLINOIS. MAINLY SNOW IS EXPECTED NORTH OF THIS
LINE. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR MUCH
OF THE REGION. FOR FURTHER INFORMATION...PLEASE REFER TO THE
WARNING AND ADVISORY PRODUCTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW WILL CONTINUE ON
TUESDAY...ENDING BY ON TUESDAY NIGHT. SIGNIFICANT ICE
ACCUMULATIONS TOTALING IN EXCESS OF ONE QUARTER INCH ARE EXPECTED
FOR PORTIONS OF THE EASTERN OZARKS OF SOUTHEAST MISSOURI...WHILE
TOTAL SNOW ACCUMULATIONS BETWEEN 1 AND 9 INCHES ARE EXPECTED
ELSEWHERE. THE HEAVIEST SNOW IS LIKELY TO OCCUR THROUGH PORTIONS
OF THE EASTERN OZARKS AND THE SOUTHERN PORTION OF THE ST LOUIS
METROPOLITAN AREA AND CONTINUE INTO SOUTHWEST ILLINOIS. WINTER
STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR MUCH OF THE
REGION. FOR FURTHER INFORMATION...PLEASE REFER TO THE WARNING AND
ADVISORY PRODUCTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT CHANGES IN PRECIPITATON TYPE AS WELL
AS SNOW AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BRITT
In the hours before
Local storm report, Jan 26, 7:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0713 PM SNOW SULLIVAN 38.22N 91.17W
01/26/2009 M0.3 INCH FRANKLIN MO TRAINED SPOTTER
MIX OF SNOW...SLEET AND FREEZING RAIN
&&
EVENT NUMBER LSX0901212
GKSLocal storm report, Jan 26, 7:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0723 PM SLEET CADET 37.99N 90.69W
01/26/2009 E0.10 INCH WASHINGTON MO TRAINED SPOTTER
SLEET WAS FALLING WITH ROADS AND SIDEWALKS COVERED
&&
EVENT NUMBER LSX0901213
GKSLocal storm report, Jan 26, 8:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY SLEET CUBA 38.06N 91.40W
01/26/2009 E2.00 INCH CRAWFORD MO LAW ENFORCEMENT
MODERATE TO HEAVY SLEET REPORTED IN THE STEELVILLE CUBA
MO AREA. TWO INCHES OF SLEET REPORTED IN STEELVILLE MO
AS OF 8...05 PM CST.
&&
EVENT NUMBER LSX0901214
PRZYBYLINSKILocal storm report, Jan 26, 8:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0705 PM SLEET 5 S ARNOLD 38.36N 90.37W
01/26/2009 E0.25 INCH JEFFERSON MO TRAINED SPOTTER
SLEET AND SNOW
&&
EVENT NUMBER LSX0901215
GKSLocal storm report, Jan 26, 8:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW MILLSTADT 38.46N 90.09W
01/26/2009 E1.1 INCH ST. CLAIR IL AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED 1.1 INCHES OF SNOW.
MODERATE SNOW CONTINUES TO FALL IN MILLSTAD IL
&&
EVENT NUMBER LSX0901217
PRZYBYLINSKILocal storm report, Jan 26, 8:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CST MON JAN 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0846 PM SNOW STAUNTON 39.01N 89.79W
01/26/2009 M1.0 INCH MACOUPIN IL TRAINED SPOTTER
1 INCH OF SNOW OVER THE PAST TWO HOURS
&&
EVENT NUMBER LSX0901218
GKSWinter Storm, Bond
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Bond forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
From 7 to 8 inches of mainly snow fell across Bond County.
Winter Storm, Clinton
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
From 8 to 9 inches of mainly snow fell across Clinton County.
Winter Storm, Fayette
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
Up to 10 inches of mainly snow fell across Fayette County. Vandalia had the highest amount with 10.2 inches.
Winter Storm, Macoupin
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Macoupin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
An average of 6 inches of mainly snow fell across Macoupin County.
Winter Storm, Madison
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
From 6 to almost 9 inches of mainly snow fell across Madison County. Highland reported 8.8 inches.
Winter Storm, Marion
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
From 7 to almost 9 inches of mainly snow fell across Marion County. Salem reported 8.8 inches.
Winter Storm, Monroe
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
From 6 to almost 8 inches of mainly snow fell across Monroe County. Waterloo reported 7.5 inches.
Winter Storm, Montgomery
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
From 6 to almost 8 inches of mainly snow fell across Montgomery County.
Winter Storm, Randolph
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
From 6 to almost 7 inches of mainly snow fell across Randolph County. Red Bud reported 7.2 inches.
Winter Storm, St. Clair
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
From 7 to 8 inches of mainly snow fell across St. Clair County. Mascoutah reported 8 inches.
Winter Storm, Washington
- When
- January 26, 9:00 PM CST to January 28, 5:00 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
From 7 to 8 inches of mainly snow fell across Washington County. Nashville reported 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Kentucky, January 26 to 28, 200911 deaths · 1 injured · $307 million · 22 events
- Winter Storm and Winter Weather in Oklahoma, January 26 to 27, 20091 death · 208 injured · 30 events
- Ice Storm in Arkansas, January 26 to 28, 20095 deaths · $10 million · 9 events
- Winter Storm in Missouri, January 26 to 28, 20093 deaths · $120 million · 11 events
- Ice Storm and Winter Weather in Tennessee, January 26 to 28, 20092 deaths · 3 injured · 12 events
- Winter Storm and Winter Weather in Kansas, January 26 to 27, 20091 death · 6 injured · $2.1 million · 10 events
- Ice Storm and Winter Weather in Arkansas, January 26 to 28, 2009$675 million · 40 events
- Ice Storm in Arkansas, January 26 to 28, 20091 injured · $108 million · 7 events
- Winter Storm in Illinois, January 26 to 28, 2009$51 million · 19 events
- Winter Weather in Texas, January 26 to 27, 20091 death · 4 injured · 5 events
- Ice Storm in Missouri, January 26 to 28, 2009$50 million · 2 events
- Heavy Snow and Winter Weather in Illinois, January 26 to 28, 20091 death · 1 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153737, 153738, 153739, 153740, 153741, 153742, 153743, 153744, 153745, 153746, 153747.